, Volume 26, Issue 1, pp 101-120

On The Approximability Of The Traveling Salesman Problem

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

We show that the traveling salesman problem with triangle inequality cannot be approximated with a ratio better than \( \frac{{117}} {{116}} \) when the edge lengths are allowed to be asymmetric and \( \frac{{220}} {{219}} \) when the edge lengths are symmetric, unless P=NP. The best previous lower bounds were \( \frac{{2805}} {{2804}} \) and \( \frac{{3813}} {{3812}} \) respectively. The reduction is from Håstad’s maximum satisfiability of linear equations modulo 2, and is nonconstructive.